Asymptotic Optimality of Isoperimetric Constants

Autor(en): Wuebker, Achim
Stichwörter: INEQUALITIES; Isoperimetric constants; Markov chain; MARKOV-CHAINS; Mathematics; Spectral gap; Statistics & Probability
Erscheinungsdatum: 2013
Herausgeber: SPRINGER/PLENUM PUBLISHERS
Journal: JOURNAL OF THEORETICAL PROBABILITY
Volumen: 26
Ausgabe: 1
Startseite: 198
Seitenende: 221
Zusammenfassung: 
In this paper, we investigate the existence of L (2)(pi)-spectral gaps for pi-irreducible, positive recurrent Markov chains with a general state space Omega. We obtain necessary and sufficient conditions for the existence of L (2)(pi)-spectral gaps in terms of a sequence of isoperimetric constants. For reversible Markov chains, it turns out that the spectral gap can be understood in terms of convergence of an induced probability flow to the uniform flow. These results are used to recover classical results concerning uniform ergodicity and the spectral gap property as well as other new results. As an application of our result, we present a rather short proof for the fact that geometric ergodicity implies the spectral gap property. Moreover, the main result of this paper suggests that sharp upper bounds for the spectral gap should be expected when evaluating the isoperimetric flow for certain sets. We provide several examples where the obtained upper bounds are exact.
ISSN: 08949840
DOI: 10.1007/s10959-011-0366-3

Show full item record

Google ScholarTM

Check

Altmetric